Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 249, NWS Shreveport, LA

May 16, 2000McCurtain County, Oklahoma

NWS Shreveport, LA issued this severe thunderstorm warning at May 16, 2000, 7:27 AM CDT for McCurtain County, Oklahoma. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 16, 2000, 7:27 AM CDT (12:27 UTC)
Expired
May 16, 2000, 8:15 AM CDT
In force
48 min
Issued by
NWS Shreveport, LA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County McCurtain County, OK

The radar

The Western Arkansas radar (KSRX), 120 km from the middle of the area, began a volume at 12:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 7:40 AM CDTHail 0.75Watson, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 0.5 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2000-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2000-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1309 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 161229
SVRSHV
OKC089-161315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
727 AM CDT TUE MAY 16 2000

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MCCURTAIN COUNTY IN OKLAHOMA

* UNTIL 815 AM CDT

* AT 727 AM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM 27 MILES NORTH OF BROKEN     
  BOW MOVING SOUTHEAST AT 45 MPH.

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
SMITHVILLE AT 732 AM AND NEAR WATSON AROUND 735 AM.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  EASTERN MCCURTAIN COUNTY IN OKLAHOMA
UNTIL 815 AM CDT.

LAT...LON 3450 9484 3390 9479 3385 9449 3447 9450

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 4:20 AM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, May 16, 4:20 AM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
300 AM CDT TUE MAY 16 2000

SURFACE ANALYSIS THIS MORNING SHOWED SURFACE HIGH PRESSURE OVER THE
EASTERN UNITED STATES AND LOW PRESSURE OVER THE WESTERN PART OF THE
COUNTRY. NEAREST LOW PRESSURE CENTER WAS NOTED OVER EASTERN COLORADO
WITH HIGH PRESSURE NOTED OVER NORTH CAROLINA AND VIRGINIA. CIRCULATION
PATTERN AROUND THE SYSTEMS HAVE ALLOWED 60 DEW POINT AIR TO MOVE
INLAND ACROSS MUCH OF NORTH TEXAS AND INTO WEST OKLAHOMA AND EXTREME
SOUTHWEST KANSAS WITH 70 DEW POINT AIR FROM THE MIDDLE AND LOWER TEXAS
COAST TO NEAR KACT. LOOKING AT STREAMLINE ANALYSIS AND TEMPERATURES
AND DEW POINTS...WARM FRONT REACHES FROM NEAR KBPT TO NEAR DALLAS
AND WICHITA FALLS.  IN THE MID LEVELS RIDGE AXIS EXTENDED FROM
MEXICO THROUGH THE ROCKIES WITH LOW MOVING ACROSS CA.

THE WARM FRONT WILL MOVE NORTHEAST DURING THE DAY TODAY NEARING A
KMLC TO KELD AND KMLU LINE BY EARLY EVENING AND INTO THE CENTRAL
PLAINS BY LATE TONIGHT. THE UPPER RIDGE AXIS WILL SHIFT EAST INTO
THE CENTRAL US DURING THE SAME TIME FRAME AS THE WEST COAST LOW
MOVES INTO COLORADO.  DISTURBANCES MOVING AROUND THE RIDGE AXIS
DURING THE DAY TODAY...WITH WARM FRONTAL BOUNDARY...AND INCREASING
THETAE RIDGE NEAR RED RIVER AREA OF SOUTH OKLAHOMA AND NORTHEAST
TEXAS INTO WESTERN ARKANSAS WILL PROVIDE BEST CHANCE OF SHOWERS AND
THUNDERSTORMS. FOR TONIGHT THE RIDGE AXIS MOVES OVER THE COUNTY WARNING
AREA AND ON WEDNESDAY OFF TO THE EAST AS THE UPPER LOW INTENSIFIES
OVER THE ROCKIES AND INTO THE PLAINS. A COLD FRONT MOVING TOWARD
THE FORECAST AREA WILL KEEP CHANCE OF RAIN IN FOR THE LAST HALF OF
THE WORKWEEK.

WILL BE RATHER WINDY TODAY WITH PRESSURE GRADIENT TIGHTENING AND
POSSIBLY EVENING MORE WINDY ON WEDNESDAY. WILL GO NEAR THE NGM MOS
TEMPERATURES. CAUTION ON AREA LAKES WILL BE INCLUDED FOR THE WESTERN
HALF OF FORECAST AREA.

SHV 87/66/89/67 1000
MLU 86/65/90/68 2000
TYR 88/68/88/67 0000
TXK 85/65/88/66 3000
LFK 89/68/90/67 0000

.SHV...NONE.

VII

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.